Alert archive / Minnesota / Beach Hazards Statements in 2014

Beach Hazards Statement 6, NWS Duluth, MN

August 4, 2014Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Aug 4, 2014, 12:00 PM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 4, 2014, 12:00 PM CDT (17:00 UTC)
Expired
Aug 4, 2014, 8:00 PM CDT
In force
8 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 5.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2014-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2014-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

585 
WHUS43 KDLH 041700
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
1200 PM CDT MON AUG 4 2014

MNZ037-WIZ001-050100-
/O.NEW.KDLH.BH.S.0006.140804T1700Z-140805T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
1200 PM CDT MON AUG 4 2014

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN EFFECT
UNTIL 8 PM CDT THIS EVENING. 

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW BEACH HAZARDS STATEMENT...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS (ALL
LOWER CASE)

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$

KK
1 follow-up statement
670 
WHUS43 KDLH 050100
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
800 PM CDT MON AUG 4 2014

MNZ037-WIZ001-050200-
/O.EXP.KDLH.BH.S.0006.000000T0000Z-140805T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
800 PM CDT MON AUG 4 2014

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM CDT THIS EVENING...

NORTHEAST WINDS AND WAVES WILL DIMINISH LATER THIS EVENING.
EASTERLY WINDS ARE EXPECTED AGAIN TUESDAY BUT ARE NOT EXPECTED TO
BE QUITE AS STRONG AS THEY WERE TODAY.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 4, 7:16 AM CDT, 4 hours 44 minutes earlier.

Area forecast discussion, Aug 4, 7:16 AM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
716 AM CDT MON AUG 4 2014

.UPDATE...
ISSUED AT 714 AM CDT MON AUG 4 2014

UPDATED FOR NEW AVIATION FORECAST DISCUSSION BELOW.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 346 AM CDT MON AUG 4 2014

SURFACE RIDGE OF HIGH PRESSURE BUILDING INTO THE AREA FROM THE NORTH
WILL PRODUCE QUIETER AND COOLER WEATHER ACROSS THE NORTHLAND TODAY.
MORNING FOG IS EXPECTED TO GRADUALLY DIMINISH BY MID MORNING. THIS
MORNING WE HAVE A VERY LARGE TEMPERATURE RANGE ACROSS THE
AREA...WITH MID 40S AS OF 3 AM ALONG AND NORTH OF THE IRON
RANGE...AND VALUES AROUND 60 FROM THE BRAINERD LAKES TO THE SAINT
CROIX RIVER VALLEY.  DESPITE THIS COOL START...HIGHS WILL BE SIMILAR
TO YESTERDAY...RISING TO THE LOW TO MID 70S NORTH...TO MID AND UPPER
70S SOUTH.  SCATTERED SHOWERS AND EVEN A FEW THUNDERSTORMS WILL BE
POSSIBLE OVER NORTHWEST WISCONSIN AND THE TIP OF THE ARROWHEAD TODAY
AND THIS EVENING...BUT WILL NOT BE VERY STRONG AND NO SEVERE WEATHER
IS EXPECTED.  THE SHOWERS SHOULD DIMINISH THIS EVENING AND LEAVE US
WITH CLEARING SKIES FOR OVERNIGHT TONIGHT.  IT WILL BE ANOTHER COOL
ONE WITH LOWS FALLING INTO THE MID 40S AGAIN NORTH...WITH LOW 50S SOUTH.

TUESDAY WE BEGIN TO GET INTO SOME MODEL DIFFERENCES ALREADY...WITH A
SHORTWAVE MOVING ACROSS ONTARIO DURIN THE DAYTIME.  MOST MODELS ARE
KEEPING THIS WAVE AND RESULTING SHOWERS AND THUNDERSTORMS ACROSS
ONTARIO...BUT A FEW ARE BRINGING THEM DOWN INTO THE ARROWHEAD DURING
THE AFTERNOON HOURS.  FOR NOW HAVE DECIDED TO GO DRY...WITH THE
SURFACE RIDGE FAIRLY STRONG AND DEWPOINTS LIKELY TO BE IN THE UPPER
40S-LOW 50S...IF NOT LOWER.  THE MODELS SHOWING SHOWERS HAVE MUCH
HIGHER DEWPOINTS...SHOWING THEY HAVE TOO MUCH LOW LEVEL MOISTURE.
THUS...HAVE GONE WITH THE DRIER SOLUTIONS.  WITH ANOTHER RELATIVELY
DEEP MIXING DAY EXPECTED...HAVE GONE WITH HIGHS IN THE LOW TO MID
70S...THOUGH WOULD NOT BE SURPRISED TO SEE A FEW HIGHER READINGS.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 346 AM CDT MON AUG 4 2014

A WEAK SHORTWAVE WILL BRING A SMALL CHANCE OF A SHOWER OR
THUNDERSTORM TO NORTHEASTERN MINNESOTA TUESDAY EVENING...BUT
OTHERWISE IT SHOULD BE A QUIET NIGHT WITH HIGH PRESSURE IN CONTROL
ACROSS THE WESTERN GREAT LAKES REGION. THIS AREA OF HIGH PRESSURE
AND MAJOR UPPER LEVEL RIDGING SHOULD BRING A DRY WEDNESDAY AND
THURSDAY TO THE NORTHLAND. WHILE THERE MAY BE AN ISOLATED SHOWER OR
THUNDERSTORM ON THOSE DAYS...DO NOT FEEL IT IS ENOUGH OF A THREAT TO
INCLUDE AREA WIDE AT THIS POINT. WILL GRADUALLY INTRODUCE POPS
STARTING IN THE WESTERN AREAS ON THURSDAY NIGHT AND THEN INCREASING
IN COVERAGE AND CHANCE THROUGH THE WEEKEND. STILL MAINTAINING CHANCE
POPS FOR THE WEEKEND THOUGH AS IT SO FAR LOOKS LIKE THERE WILL BE
VARIOUS CHANCES BUT NOTHING WELL ORGANIZED. BEST CHANCE MAY COME
LATER SUNDAY INTO MONDAY AS A COLD FRONT DROPS SOUTHEASTWARD ACROSS
THE REGION. HIGHS THROUGHOUT THE PERIOD SHOULD GENERALLY RANGE FROM
THE MID 70S TO THE MID 80S. HUMIDITY WILL GRADUALLY INCREASE DURING
THE WEEKEND AS MOISTURE MAKES A RETURN TO THE REGION.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 714 AM CDT MON AUG 4 2014

LOCAL FOG WILL GRADUALLY BURN OFF DURING THE MORNING...REVEALING
VFR CONDITIONS ACROSS THE ENTIRE AREA. THE MOST SUBSTANTIAL FOG
EARLY TODAY WILL BE CONFINED TO THE KHYR AREA WITH LESSER FOG
NORTH AND WEST OF THAT AREA. SOME ADDITIONAL FOG DEVELOPMENT WILL
BE POSSIBLE TONIGHT...DUE TO LIGHT WINDS...AND RELATIVELY HIGH
DEWPOINT AIR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  71  53  74  55 /  10   0   0  10
INL  75  48  77  53 /   0   0  10  20
BRD  78  54  76  56 /  10   0   0  10
HYR  75  50  74  52 /  20  10  10  10
ASX  72  49  74  52 /  20   0   0  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

UPDATE...DAP
SHORT TERM...LE
LONG TERM...DAP
AVIATION...DAP
Hazardous weather outlook, Aug 4, 4:29 AM CDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
429 AM CDT MON AUG 4 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
429 AM CDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER NORTHWEST
WISCONSIN AND THE TIP OF THE ARROWHEAD FROM LATE MORNING THROUGH
EARLY EVENING. NO SEVERE STORMS ARE EXPECTED.

THERE IS A MODERATE RISK FOR RIP CURRENTS ALONG THE PARK POINT
BEACH IN DULUTH THIS AFTERNOON AND EVENING. A MODERATE RISK OF
RIP CURRENTS MEANS CONDITIONS SUPPORT STRONGER OR MORE FREQUENT
RIP CURRENTS.

PATCHY FOG IS EXPECTED OVER PARTS OF NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN THIS MORNING...AND AGAIN LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS RETURN TO THE FORECAST BEGINNING ON THURSDAY...AND
CONTINUING THROUGH NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-051130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
429 AM CDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG IS EXPECTED THIS MORNING...AND AGAIN LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS RETURN TO THE FORECAST FOR NEXT WEEKEND.

LE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:34 PM CDTSpecial Weather StatementDLHPine56 min
Aug 4, 2:25 PM CDTSpecial Weather StatementDLHIron20 min
Aug 4, 2:45 PM CDTSpecial Weather StatementDLHIron15 min
Aug 4, 3:01 PM CDTSpecial Weather StatementDLHIron14 min
Aug 4, 3:02 PM CDTSpecial Weather StatementDLHIron13 min
Aug 4, 3:15 PM CDTSpecial Weather StatementDLHIron15 min
Aug 4, 3:16 PM CDTSpecial Weather StatementDLHIron14 min
Aug 4, 3:31 PM CDTSpecial Weather StatementDLHPrice14 min
Aug 4, 4:27 PM CDTSpecial Weather StatementDLHPrice33 min

Nearby

Beach Hazards Statements in Minnesota, 2014Beach Hazards Statements in Wisconsin, 2014Every beach hazards statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.